Michigan, 2008Blizzard and Winter Storm in Michigan, January 30, 2008
January 30, 2008 · NWS MQT · 15 events in 15 counties and zones
Very strong northwest winds in the wake of an Arctic cold front caused blizzard conditions and bitter cold wind chills over portions of Upper Michigan on the 30th.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very strong northwest winds in the wake of an Arctic cold front caused blizzard conditions and bitter cold wind chills over portions of Upper Michigan on the 30th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 29, 11:00 PM EST, 1 hour earlier.
Area forecast discussion, Jan 29, 11:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MARQUETTE MI
1100 PM EST TUE JAN 29 2008
.UPDATE...
THE INITIAL SHORTWAVE TROUGH THAT BROUGHT THE BURST OF HEAVIER SNOW
THROUGH CNTRL UPPER MI EARLY THIS EVENING HAD LIFTED QUICKLY NNE
INTO NRN ONTARIO. A POTENT SHORTWAVE LIFTING NNE THROUGH NRN IL WILL
LEAD TO GREATER NEGATIVE TILT TO THE MID/UPPER LEVEL TROUGH AND WILL
SUPPORT ADDITIONAL DEEPENING OF THE 978 MB SFC LOW OVER NRN LOWER
MI. MID LEVEL FGEN QVECTOR CONV AHEAD OF THIS FEATURE SUPPORTED
INCREASE IN SNOWFALL COVERAGE/INTENSITY E AND N CNTRL WI INTO W
UPPER MI.
AFTER A PERIOD OF GREATER SNOWFALL RATES LATE THIS EVENING
(03Z-06Z)...EXPECT SYNOPTIC SCALE SNOWFALL TO TAPER OFF OVER CNTRL
UPPER MI AND TO DIMINISH OVER THE ERN CWA BY 09Z. HOWEVER...AS THE
LOW DEEPENS AND LIFTS TO THE NORTHEAST...THE PRES GRADIENT WILL
TIGHTEN QUICKLY RESULTING IN STRONG WINDS ACROSS THE AREA.
ALTHOUGH THE MAX PRES RISE BEHIND THE LOW AND ARCTIC FRONT
PASSES TO THE SOUTH OF UPPER MI...THE GRADIENT SHOULD STILL SUPPORT
950-900 WINDS TO NEAR 50 KT. WITH STRONG CAA/MIXING A DECENT PORTION
OF THE THESE WINDS WILL REACH THE SURFACE...ESPECIALLY DOWNWIND OF
LAKE SUPERIOR. AREAS OF LOW VSBY OR WHITEOUT CONDITIONS ARE EXPECTED
AT TIMES. SO...GOING BLIZZARD AND WINTER STORM HEADLINES STILL ARE
ON TRACK EVEN THOUGH THE SNOW WILL BE TAPERING OFF OVERNIGHT.
BY LATE TONIGHT INTO WED MORNING...WIND CHILLS WILL BECOME A
SIGNIFICANT HAZARD. WINDS IN THE 20-30 MPH RANGE ALONG WITH TEMPS
DOWN TO -15F WEST AND AROUND -5 TO -10 CNTRL WILL PRODUCE WIND
CHILLS OF 30 TO 40 BELOW WEST AND 20 BELOW TO 35 BELOW CENTRAL.
.SHORT TERM (TONIGHT)...
BUSY SHIFT TODAY WITH ALL SORTS OF UPDATING OF PRODUCTS AND HAVING
TO MAKE SOME DECISIONS ON WHAT PRODUCTS TO ISSUE AND WHAT NOT TO
ISSUE. THINGS DEVELOPED VERY FAST AND IN A HURRY AND HAD TO DEAL
WITH SOME FREEZING DRIZZLE/RAIN TOO AND WHETHER TO GO WITH ADVISORY
OUT AHEAD OF WARNINGS OR NOT GO WITH ONE.
UPPER AIR PATTERN CONSISTS OF A 500 MB TROUGH ACROSS THE CENTRAL
U.S. WITH A 987 MB SFC LOW NEAR CHICAGO. THE LOW IS FORECAST TO
TRACK NORTH TO NORTHERN LOWER MICHIGAN...THEN NEAR SAULT STE MARINE
MICHIGAN AND THEN INTO ONTARIO. THE PRESSURE GRADIENT WILL TIGHTEN
AS THIS LOW PASSES AND BRINGS STRONG WINDS...LOW WIND CHILL VALUES
AND LOW TEMPERATURES TO THE AREA AS COLD ARCTIC AIR POURS INTO THE
REGION. PREVIOUS FORECAST HAD THINGS WELL IN HAND. EXPECTING
SUSTAINED WINDS TO 35 KT WITH GUSTS AOA 40 KT OVER KEWEENAW
PENINSULA AND CLOSE TO LAKE SUPERIOR EAST OF MARQUETTE. FARTHER
INLAND...SHOULD SEE SUSTAINED WINDS 20 KT WITH GUSTS EXCEEDING 30
KT. STRONG WINDS...INCREASING LK EFFECT SNOW...AND THE POTENTIAL FOR
WHITEOUT CONDITIONS FOR KEWEENAW AND IN SNOWBELTS EAST OF MARQUETTE
LEAD TO BLIZZARD WARNINGS FOR HOUGHTON...KEWEENAW...ALGER...AND
LUCE COUNTIES. THE OTHER NW FLOW LK EFFECT AREAS ARE SWITCHED TO A
WINTER STORM WARNING WITH THE EXPECTATION THAT STRONGEST WINDS AND
BLSN/SEVERELY REDUCED VSBY WILL BE TOO LOCALIZED TO JUSTIFY A
BLIZZARD WARNING.
DID NOT MAKE TOO MANY CHANGES TO THE GOING FORECAST OR TO THE
TEMPERATURES TONIGHT. COULD SEE SOME VERY HEAVY SNOWFALL WITH RATES
OF 1-2 INCHES AN HOUR THIS EVENING...DUE TO STRONG MID-LEVEL
FRONTOGENESIS AND DPVA FROM UPPER TROUGH APPROACHING FROM THE
DAKOTAS. THE SNOW COULD COME QUICKLY AND CONDITIONS WILL BE BAD THIS
EVENING ANYWAY OVER MOST OF THE CWA.
.LONG TERM (WED THROUGH NEXT TUE)...
WED...AT 12Z...THE UPPER LEVEL TROUGH CURRENTLY OVER THE EASTERN
DAKOTAS SHOULD BE SITUATED NW TO SE ACROSS THE CWA...WITH A DEEP
SURFACE LOW (SOMEWHERE BTWN 970-974MB) LOCATED NEAR TIMMINS ONTARIO.
VERY COLD AIRMASS UNDER THE TROUGH...WITH 850MB TEMPS OF -28 TO -30C
DURING THE MORNING...WILL COMBINE WITH STIFF WEST TO NW WINDS ON THE
BACK SIDE OF THE DEPARTING LOW TO RESULT IN VERY CHILLY CONDITIONS
ACROSS THE CWA. IN ADDITION...GIVEN SUCH COLD AIR AND RELATIVELY
MOIST LOW LEVELS...EXPECT WIDESPREAD LAKE EFFECT SNOW SHOWERS OVER
WNW FLOW SNOWBELTS. POOR SNOW GROWTH AS A RESULT OF THE ARCTIC AIR
AND STIFF WINDS CAUSING SNOW CRYSTALS TO FRACTURE WILL RESULT IN LOW
SNOW TO WATER RATIOS...AND THEREFORE SNOWFALL AMOUNTS IN THE WNW
SNOWBELTS ARE NOT ALL THAT IMPRESSIVE (PERHAPS UP TO 4 INCHES NORTH
OF NEWBERRY). HOWEVER...THE COMBINATION OF THE SMALLER...BETTER
REDUCING VISIBILITY SNOWFLAKES AND LOW WIND CHILLS SUPPORT THE GOING
HEADLINES. ONTONAGON COUNTY COULD BE THE ONE LOCATION OF CONCERN FOR
BLIZZARD...BUT WIND FIELDS SEEM TO POINT TO OVERALL STRONGER WINDS
OVER THE KEWEENAW COMPARED TO ONTONAGON COUNTY. UPPER LEVEL TROUGH
AND LOW DEPART FAIRLY QUICK DURING THE DAY...NOTED BY A SURFACE HIGH
PRESSURE RIDGE EXTENDING FROM MN INTO SOUTHERN WI BY 00Z. THUS...
WINDS ARE EXPECTED TO GRADUALLY DIMINISH DURING THE AFTERNOON.
ALTHOUGH 850MB TEMPS WARM SLIGHTLY DURING THE AFTERNOON...REACHING
-22C OR SO BY 00Z...THIS PROBABLY WILL NOT BE FELT. HAVE LOWERED
HIGHS A FEW DEGREES...SUCH THAT SOME INTERIOR WEST LOCATIONS WILL
NOT REACH ZERO. QUITE A CHANGE FROM THIS MORNING.
WED NIGHT...UPPER TROUGH CONTINUES TO MOVE AWAY FROM THE AREA AS THE
CURRENT TROUGH OVER THE PACIFIC NW DROPS DOWN INTO THE SOUTHERN
PLAINS. THIS MOTION WILL ALLOW FOR THE SURFACE HIGH PRESSURE RIDGE
TO BUILD INTO THE CWA...AND THUS SET UP A FAVORABLE ENVIRONMENT FOR
RADIATIONAL COOLING...PRIMARILY ALONG THE WISCONSIN BORDER WHERE
SKIES CLEAR AND WINDS DIMINISH QUICKEST. HAVE LOWERED LOW TEMPS IN
THE INTERIOR A FEW MORE DEGREES...AND MORE LOWERING MAY BE REQUIRED
AS 00Z MEX COOP GUIDANCE SHOWED -23 F FOR CHAMPION. WINDS SWITCHING
TOWARDS THE WEST AND SW WILL EVENTUALLY JUST CAUSE THE KEWEENAW TO
BE UNDER THE INFLUENCE OF LAKE EFFECT...BUT LOWERING INVERSIONS AND
CONTINUED POOR SNOW GROWTH MEANS NOT MUCH ACCUMULATION. AS FAR AS
HEADLINES...WE MAY NEED SOME LINGERING LAKE EFFECT SNOW AND BLOWING
SNOW ADVISORY AFTER THE BLIZZARD WARNING ENDS IN THE KEWEENAW AND
NORTHEAST U.P....BUT THAT SHOULD BE ABOUT IT.
THU INTO FRI...UPPER TROUGH OVER THE SOUTHERN PLAINS AT 12Z THU IS
PROGGED TO LIFT UP INTO THE OHIO VALLEY AT 12Z FRI AND THEN HEAD
TOWARDS WESTERN PA BY 00Z SAT. RIGHT NOW IT APPEARS THAT THE TROUGH
IS TOO FAR SOUTH TO HAVE MUCH IF ANY IMPACT ON THE AREA...AND HAVE
REDUCED POPS FURTHER BOTH IN PROBABILITY AND SPACE. NOW THE ONLY
AREA THAT HAS PCPN CHANCES IS RIGHT ALONG LAKE MICHIGAN...AND EVEN
THAT LOOKS PRETTY LOW. OTHERWISE...PCPN CHANCES THROUGH THE PERIOD
LOOK MINIMAL AS THE HIGH PRESSURE THAT BUILT INTO THE AREA WED NIGHT
SITS IN PLACE. TEMPERATURES ARE ALSO PROGGED TO WARM UP THROUGH THIS
PERIOD...WITH 850MB TEMPS CLIMBING TO -15C AT 18Z THU AND TO -9C BY
18Z FRI. THE ONLY CAVEAT IS THU NIGHT SINCE WINDS WILL BE LIGHT
INLAND AND THE AIRMASS REMAINS DRY. LOWERED LOW TEMPS A FEW DEGREES
TO ACCOUNT FOR THIS. OTHERWISE...GUIDANCE TEMPS FOR HIGHS THU AND
FRI SEEM REASONABLE.
FRI NIGHT THROUGH TUE...OPERATIONAL MODELS ARE IN PRETTY GOOD
AGREEMENT THROUGH THIS PERIOD...SUGGESTING PROGRESSIVE FLOW
CONTINUING...WITH PERHAPS SOME AMPLIFICATION TOWARDS EARLY NEXT WEEK
AS A FAIRLY STRONG STORM DEVELOPS OVER THE GULF OF ALASKA. AT THE
BEGINNING OF THE PERIOD...THE CWA WILL BE IN-BETWEEN TWO SYSTEMS...A
STRONG SHRTWV/UPPER LOW LIFTING FROM THE OHIO VALLEY INTO THE
NORTHEAST AND A WEAKER SHRTWV MOVING ACROSS NORTHWEST ONTARIO. BEING
IN-BETWEEN THE SYSTEMS WILL RESULT IN A DRY FRI NIGHT. ON
SAT...MODELS SHOW A SORT OF A CLIPPER SYSTEM MOVING FROM THE CENTRAL
PLAINS INTO NORTHERN ILLINOIS...THEN INTO NEW YORK STATE BY SUN
MORNING. WILL KEEP IN A CHANCE OF SNOW WITH THIS SYSTEM FOR SAT AND
SAT NIGHT...THOUGH ITS POSITION FAIRLY FAR TO THE SOUTH SHOULD KEEP
ANY ACCUMULATIONS LIGHT (ASSUMING ITS TRACK STAYS CONSISTENT TO THE
SOUTH). A DRY SUNDAY IS EXPECTED IN THE WAKE OF THIS SYSTEM AS
RIDGING BUILDS UP INTO THE CWA. ECMWF SHOWS 850MB TEMPS CLIMBING TO
-4 TO -6C ON SUN...NOT REALLY A BIG CLIMB FROM SAT WHEN READINGS
WERE AROUND -8C...BUT NONETHELESS STILL INDICATES A NORMAL TO ABOVE
NORMAL WEEKEND TEMPERATURE WISE. AMPLIFICATION TO THE PATTERN BEGINS
ON MONDAY AS UPPER TROUGHING DEVELOPS OVER THE WESTERN U.S. AND
RIDGING STRENGTHENS DOWN NEAR FLORIDA. THIS SETUP FAVORS
CYCLOGENESIS IN THE CENTRAL PLAINS. THE MODELS TAKE THE CYCLONE UP
ACROSS LOWER MI TUE MORNING. FRONTOGENESIS ON THE NW SIDE OF THE
SYSTEM COMBINED WITH ANY SHRTWVS MOVING THROUGH THE SW FLOW ALOFT
COULD BRING SOME SNOW TO THE CWA...THUS HAVE SNOW CHANCES IN THE
FORECAST FOR MON THROUGH TUE. 850MB TEMPS FOR MON AND TUE STAY
GENERALLY IN THE -6 TO -8C RANGE...PERHAPS COOLING SLIGHTLY LATE
TUE...SO TEMPS ARE EXPECTED AROUND NORMAL.
&&
.AVIATION (FOR THE 00Z TAF ISSUANCE)...
VERY COLD ARCTIC AIR WITH INCREASING WINDS BEHIND A DEEP LOW
PRESSURE SYSTEM LIFTING NE FROM LAKE MICHIGAN WILL KEEP LOW
VSBY...AOB 1/2SM...GOING WITH BLSN THROUGH WED. THE HEAVIER SNOW
FROM THE MID LEVEL FGEN WILL DEPART THIS EVENING BUT LAKE EFFECT
SNOW SHOWERS WILL CONTINUE THROUGH WED.
AT KSAW...ALTHOUGH THE HEAVIER SNOWFALL WITH THE INITIAL SHORTWAVE
WILL LIFT NE THIS EVENING...THE INFLUX OF ARCTIC AIR WITH DEEPER
MIXING WILL CONTRIBUTE TO STEADY SN/BLSN/IFR CONDITIONS. FOLLOWING
EXIT OF DEEPER MSTR LATE TNGT WITH UNFVRBL WNW FLOW...EXPECT
IMPROVEMENT WITH MVFR CIGS. BUT STRONG WINDS/BLSN/LIGHT FALLING SHSN
WL LIKELY MAINTAIN IFR VSBYS THRU THE NGT.
&&
.MARINE (FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)...
THINGS ARE ABOUT TO GET VERY INTERESTING SHORTLY WITH SOME STRONG
WINDS TONIGHT ON THE LAKESHORE WATERS AS A LOW PRESSURE SYSTEM
DEEPENS AND MOVES OVER NORTHERN LOWER MICHIGAN AND THEN INTO ONTARIO
AND THE PRESSURE GRADIENT TIGHTENS ACROSS THE AREA TONIGHT. LOOKS
LIKE STORM FORCE WINDS WILL BE ON EASTERN LAKE SUPERIOR TONIGHT WITH
GALES ELSEWHERE AND THE GALES THEN LOOK TO CONTINUE ON LAKE SUPERIOR
THROUGH WED BEFORE THE WINDS SLACKEN OFF. FREEZING SPRAY WILL ALSO
BECOME AN ISSUE TONIGHT THROUGH FRIDAY WITH COLD AIR COMING IN. A
WEAKER RIDGE WILL REMAIN OVER THE UPPER GREAT LAKES WHILE A
DEVELOPING LO MOVES THRU THE SE GREAT LAKES. LOOK FOR A LO PRES TROF
TO CROSS THE UPPER GREAT LAKES ON SAT. WINDS IN THE THU NIGHT TO SUN
PD LOOK TO BE LGT.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
BLIZZARD WARNING FROM 7 PM THIS EVENING TO 4 PM EST WEDNESDAY
FOR MIZ001-003-006-007.
WINTER STORM WARNING FROM 7 PM THIS EVENING TO 4 PM EST
WEDNESDAY FOR MIZ002-085.
WINTER STORM WARNING UNTIL 1 PM EST WEDNESDAY FOR MIZ013-014.
WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR MIZ010>012.
WIND CHILL WARNING FROM 2 AM TO 12 PM CST WEDNESDAY MIZ009-010.
WINTER WEATHER ADVISORY UNTIL 6 AM CST WEDNESDAY FOR MIZ009.
WINTER WEATHER ADVISORY UNTIL 1 PM EST WEDNESDAY FOR MIZ004-084.
WINTER WEATHER ADVISORY UNTIL 1 PM EST WEDNESDAY FOR MIZ005.
LAKE SUPERIOR...
STORM WARNING FROM 2 AM TO 7 AM EST WEDNESDAY FOR LSZ266-267.
GALE WARNING FROM 7 PM THIS EVENING TO 10 AM EST WEDNESDAY FOR
LSZ162.
GALE WARNING FROM 7 PM THIS EVENING TO 2 AM EST WEDNESDAY FOR
LSZ266-267.
GALE WARNING FROM 7 PM THIS EVENING TO 7 PM EST WEDNESDAY FOR
LSZ263>265.
HEAVY FREEZING SPRAY WARNING FROM 10 PM THIS EVENING TO 7 AM
EST THURSDAY FOR LSZ266-267.
HEAVY FREEZING SPRAY WARNING FROM 7 PM THIS EVENING TO 12 PM
EST THURSDAY FOR LSZ265.
HEAVY FREEZING SPRAY WARNING UNTIL 12 PM EST THURSDAY FOR
LSZ162-263-264.
LAKE MICHIGAN...
GALE WARNING FROM 10 PM THIS EVENING TO 11 AM EST WEDNESDAY FOR
LMZ221-248-250.
HEAVY FREEZING SPRAY WARNING FROM 10 PM THIS EVENING TO 12 PM
EST THURSDAY FOR LMZ248-250.
&&
UPDATE...JLB
SHORT TERM...GJM
LONG TERM...AJ
AVIATION...JLB
MARINE...GJMHazardous weather outlook, Jan 29, 4:00 PM EST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
400 PM EST TUE JAN 29 2008
MIZ001>007-009>014-084-085-301200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
400 PM EST TUE JAN 29 2008 /300 PM CST TUE JAN 29 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
BLIZZARD OR NEAR BLIZZARD LIKE CONDITIONS ALONG WITH LOW WIND
CHILL VALUES...STRONG WINDS AND HEAVY SNOWFALL CAN BE EXPECTED.
SEE THE LATEST WINTER WEATHER MESSAGES FOR COMPLETE DETAILS ON
THE HAZARDOUS WINTER WEATHER EXPECTED TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
BLIZZARD OR NEAR BLIZZARD LIKE CONDITIONS ALONG WITH LOW WIND
CHILL VALUES...STRONG WINDS AND SOME HEAVY LAKE EFFECT SNOWFALL
CAN BE EXPECTED WEDNESDAY WITH IMPROVING CONDITIONS WEDNESDAY
NIGHT.
SEE THE LATEST WINTER WEATHER MESSAGES FOR COMPLETE DETAILS ON THE
HAZARDOUS WINTER WEATHER EXPECTED ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT
SNOWFALL...VISIBILITIES AND TEMPERATURE REPORTS WOULD BE
GREATLY APPRECIATED.
LSZ162-240>251-263>267-301200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
400 PM EST TUE JAN 29 2008 /300 PM CST TUE JAN 29 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
EXPECT WEST TO NORTHWEST GALE FORCE WINDS AND HEAVY FREEZING SPRAY TO
DEVELOP ACROSS ALL OF LAKE SUPERIOR BY LATE THIS EVENING. STORM
FORCE WINDS ARE EXPECTED ACROSS FAR EASTERN LAKE SUPERIOR TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
EXPECT WEST TO NORTHWEST GALE FORCE WINDS TO CONTINUE ACROSS ALL
OF LAKE SUPERIOR ON WEDNESDAY AND OVER PORTIONS OF THE EAST HALF
OF THE LAKE ON WEDNESDAY EVENING. PLAN ON HEAVY FREEZING SPRAY
ACROSS THE ENTIRE LAKE ON WEDNESDAY AND WEDNESDAY NIGHT INTO
THURSDAY MORNING.
SEE THE LATEST LAKE SUPERIOR FORECAST FOR COMPLETE DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ221-248-250-301200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
400 PM EST TUE JAN 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.
.DAY ONE...TONIGHT
EXPECT HEAVY FREEZING SPRAY AND NORTHWEST GALE FORCE WINDS TO
DEVELOP OVER LAKE MICHIGAN TONIGHT. SEE THE LATEST NEARSHORE
FORECAST FOR COMPLETE DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
GALE FORCE WINDS WILL CONTINUE OVER LAKE MICHIGAN INTO WEDNESDAY
AFTERNOON. EXPECT THE HEAVY FREEZING SPRAY OVER LAKE MICHIGAN TO
PERSIST INTO WEDNESDAY NIGHT AND THURSDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MICHELS
Event by event
6 extreme cold/wind chill, 4 blizzard, 4 winter storm, 1 cold/wind chill. Local standard time, as filed.
Blizzard, Northern Houghton
- When
- January 30, 12:00 AM EST to 5:00 PM EST
- Where
- Northern Houghton forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Widespread near-zero visibility in snow and blowing snow was reported across portions of northern Houghton County. Northwest winds frequently gusting over 40 mph caused significant blowing and drifting of snow making some roads impassable. Wind chill readings also plummeted to 25 below to 35 below zero. Many area schools and businesses were closed on the 30th.
Blizzard, Keweenaw
- When
- January 30, 12:00 AM EST to 7:00 PM EST
- Where
- Keweenaw forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
Widespread near-zero visibility in snow and blowing snow was reported across Keweenaw County. Northwest winds frequently gusting over 40 mph caused significant blowing and drifting of snow making some roads impassable. Wind chill readings also plummeted to 25 below to 35 below zero. Many area schools and businesses were closed on the 30th.
Winter Storm, Ontonagon
- When
- January 30, 12:00 AM EST to 5:00 PM EST
- Where
- Ontonagon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
Localized blizzard to near-blizzard conditions in snow and blowing snow were reported for areas along Lake Superior. Northwest winds gusting over 50 mph at times early morning on the 30th caused considerable blowing and drifting of snow on area roads. Wind chill readings also plummeted to 25 below to 35 below zero through the day. Many schools throughout Ontonagon County were closed on the 30th.
Winter Storm, Delta
- When
- January 30, 12:00 AM EST to 5:00 AM EST
- Where
- Delta forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
Near-blizzard conditions in snow and blowing snow were reported for portions of Delta County on the morning of the 30th. Northwest winds gusting over 35 mph at times caused considerable blowing and drifting of snow on area roads. Wind chill readings also plummeted to 30 below zero. Many schools throughout Delta County were closed on the 30th due to the harsh conditions.
Winter Storm, Southern Schoolcraft
- When
- January 30, 12:00 AM EST to 6:00 AM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
Near-blizzard conditions in snow and blowing snow were reported for portions of southern Schoolcraft County on the morning of the 30th. Northwest winds gusting over 40 mph at times caused considerable blowing and drifting of snow on area roads. Wind chill readings also plummeted to 25 below zero. Many area schools were closed on the 30th due to the harsh conditions.
Blizzard, Alger
- When
- January 30, 1:00 AM EST to 4:30 PM EST
- Where
- Alger forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Widespread near-zero visibility in snow and blowing snow was reported across much of Alger County. Northwest winds frequently gusting over 40 mph caused significant drifting of snow and whiteout conditions on Michigan Highways 28 and 94 on the morning of the 30th. Many area schools were closed on the 30th.
Winter Storm, Northern Schoolcraft
- When
- January 30, 1:00 AM EST to 8:00 AM EST
- Where
- Northern Schoolcraft forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
Localized blizzard to near-blizzard conditions in snow and blowing snow were reported in northern Schoolcraft County on the morning of the 30th. Northwest winds gusting over 35 mph at times caused considerable blowing and drifting of snow on area roads. Widespread snow amounts of four to seven inches were reported.
Extreme Cold/Wind Chill, Gogebic
- When
- January 30, 12:00 AM CST to 3:00 PM CST
- Where
- Gogebic forecast zone
- Reported by
- AWOS
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
The combination of temperatures falling into the teens below zero along with winds gusting near 35 mph at times caused wind chill readings to plummet to 45 below zero on the 30th. Schools were closed throughout the county due to the bitter cold.
Blizzard, Luce
- When
- January 30, 2:00 AM EST to 4:30 PM EST
- Where
- Luce forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
Widespread near-zero visibility in snow and blowing snow was reported across much of Northern Luce County. Northwest winds frequently gusting over 35 mph caused significant drifting of snow and whiteout conditions. Many area schools were closed on the 30th.
Extreme Cold/Wind Chill, Iron
- When
- January 30, 1:00 AM CST to 12:00 PM CST
- Where
- Iron forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
The combination of temperatures falling into the teens below zero along with winds gusting over 30 mph at times caused wind chill readings to plummet to 40 below zero on the 30th. Schools were closed throughout the county due to the bitter cold.
Extreme Cold/Wind Chill, Dickinson
- When
- January 30, 1:00 AM CST to 12:00 PM CST
- Where
- Dickinson forecast zone
- Reported by
- ASOS
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
The combination of temperatures falling into the teens below zero along with winds gusting near 30 mph at times caused wind chill readings to plummet to 40 below zero on the 30th. Schools were closed throughout the county due to the bitter cold.
Extreme Cold/Wind Chill, Southern Houghton
- When
- January 30, 3:00 AM EST to 12:00 PM EST
- Where
- Southern Houghton forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The combination of temperatures falling into the teens below zero along with winds gusting near 30 mph at times caused wind chill readings to plummet to 35 below zero on the 30th. Schools were closed throughout the county due to the bitter cold.
Extreme Cold/Wind Chill, Baraga
- When
- January 30, 3:00 AM EST to 12:00 PM EST
- Where
- Baraga forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
The combination of temperatures falling into the teens below zero along with winds gusting near 30 mph at times caused wind chill readings to plummet to 35 below zero on the 30th. Schools were closed throughout the county due to the bitter cold.
Cold/Wind Chill, Marquette
- When
- January 30, 4:00 AM EST to 11:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- AWOS
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
The combination of temperatures falling below zero along with winds gusting over 35 mph at times caused wind chill readings to plummet to 30 below zero on the 30th. Schools were closed throughout the county on the 30th due to the bitter cold, including Northern Michigan University.
Extreme Cold/Wind Chill, Menominee
- When
- January 30, 3:00 AM CST to 11:00 AM CST
- Where
- Menominee forecast zone
- Reported by
- AWOS
- Coordinates
- 45.525, -87.510 (the zone’s center; the record gives no point)
The combination of temperatures falling into the teens below zero along with winds gusting over 25 mph at times caused wind chill readings to plummet to 35 below zero on the 30th. Schools were closed throughout the county due to the bitter cold.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New York, January 30, 20081 death · 1 injured · $10,000 · 3 events
- High Wind in New York, January 30, 2008$2.2 million · 61 kt wind · 17 events
- High Wind in Pennsylvania, January 30, 2008$775,000 · 50 kt wind · 15 events
- Flash Flooding and Seiche in New York, January 30, 2008$850,000 · 5 events
- High Wind in Ohio, January 30, 2008$430,000 · 50 kt wind · 9 events
- High Wind in West Virginia, January 30, 2008$350,000 · 50 kt wind · 7 events
- High Wind and Strong Wind in Pennsylvania, January 30, 20081 injured · $55,000 · 50 kt wind · 10 events
- Strong Wind in New Jersey, January 30, 2008$42,000 · 21 events
- High Wind in Pennsylvania, January 30, 2008$50,000 · 55 kt wind · 3 events
- High Wind in Maryland, January 30, 2008$50,000 · 50 kt wind · 1 event
- High Wind in North Carolina, January 30, 2008$40,000 · 53 kt wind · 3 events
- High Wind in Virginia, January 30, 2008$35,000 · 51 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77936, 77937, 77940, 77942, 77943, 77938, 77941, 77948, 77939, 77949, 77950, 77953, 77954, 77951, 77952.